Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 29, 2024, 7:49 PM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2024, 7:49 PM EDT (23:49 UTC)
- Expired
- Sep 29, 2024, 10:28 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WGUS51 KRNK 292349
FFWRNK
VAC083-143-590-300600-
/O.NEW.KRNK.FF.W.0076.240929T2349Z-240930T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
749 PM EDT Sun Sep 29 2024
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
West Central Halifax County in south central Virginia...
Eastern Pittsylvania County in south central Virginia...
The Eastern City of Danville in south central Virginia...
* Until 200 AM EDT Monday.
* At 749 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Danville... Chatham...
Gretna... Ingram...
Mt Airy... Blairs...
Java...
This includes the following locations...
Danville Airport.
This includes the following streams and drainages...
Barker Creek, Allen Creek, Bird Creek, Big Toby Creek, Banister
River and Birch Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3704 7938 3705 7938 3706 7922 3662 7912
3656 7939 3679 7939
FLASH FLOOD...RADAR INDICATED
$$
AS1 follow-up statement
011
WGUS71 KRNK 300228
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1028 PM EDT Sun Sep 29 2024
VAC083-143-590-300238-
/O.CAN.KRNK.FF.W.0076.000000T0000Z-240930T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-Pittsylvania VA-City of Danville VA-
1028 PM EDT Sun Sep 29 2024
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL HALIFAX AND
EASTERN PITTSYLVANIA COUNTIES AND THE EASTERN CITY OF DANVILLE...
Flood waters have receded. The heavy rain has ended. Please continue
to heed remaining road closures.
&&
LAT...LON 3704 7938 3705 7938 3706 7922 3662 7912
3656 7939 3679 7939
$$
SHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:49 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 29, 6:49 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
649 PM EDT Sun Sep 29 2024
.SYNOPSIS...
A large, slow moving low pressure system will move east across
the Mid Atlantic region tonight through Tuesday with periods
of showers, isolated thunderstorms and the potential for heavy
rainfall. On Wednesday, a cold front will cross through the
eastern United States, leading in high pressure and dry weather
for Thursday and Thursday and Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 620 PM EDT Sunday...
Key Messages:
- Periods of light to moderate rain expected tonight
- Flooding possible where we have received multiple days of
precipitation.
Tropical-like bands of rain continue to move counter-clockwise
around the upper low centered to our west. A warm front was
analyzed near the VA/NC border. This front increased the
streamwise vorticity available for rotation, as did surface
winds from the ESE. We saw some breaks in the cloud cover over
parts of NC and VA, and these factors were enough to trigger
several low-topped rotating storms early this afternoon
requiring tornado warnings. We did receive reports of funnel
clouds, but have not heard of anything reaching the ground at
this time.
Otherwise, we have transitioned to more of a flooding concern,
with showers training over the same areas which have high soil
moisture and are still saturated from Helene. A Flood Watch
remains in effect through early Monday morning for the southern
Shenandoah Valley and towards Roanoke.
Expect a continuation of damp, dank weather overnight and into
Monday.
As of 345 PM EDT Sunday...
Key Messages:
- Flood Watch remain in effect for the Virginia foothills and
piedmont
Scattered showers had developed across southwest Virginia, northwest
North Carolina. The environment was still slowly becoming more
unstable. MSAS analyses at 18Z/2PM had the lowest Lifted Index
values and highest CAPES(around 600 J/kg) in the North Carolina
piedmont. The threat of thunderstorms will continue into the
evening and again on Monday afternoon. Clouds and precipitation
will limit heating Monday but temperatures start out mild, with
lows 10 to 15 degrees above normal, so highs will still be in
the 60s and 70s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM EDT Sunday...
Key Messages:
1). Upper Low and Remnants of Helene Slowly Drift East Through
the Region.
2). Rain continues Tuesday, but drier conditions slowly return
for Wednesday and Thursday.
A vertically stacked upper low and surface low, remnants of
former Hurricane Helene, will slowly drift from the TN Valley
toward the Mid-Atlantic region, all the while weakening and
filling. Gradually, a subtropical ridge will build into the
region both from the east and west and will be in place by
Thursday with 588dm heights poking northward into the Mid-
Atlantic region.
After a rainy Monday night and at least part of Tuesday, the
rain will diminish and eventually move out of the area from
south to north. Rain will be confined mainly to areas north of
I-64 by Tuesday afternoon and end across most if not all of the
forecast area by Wednesday morning. Then, the remainder of the
period should be dry throughout the CWA with decreased cloud
cover and increased sunshine as well. Any rain during this time
frame should be light enough that it will not exacerbate the
ongoing flooding or recovery efforts but be more of a nuisance
than anything else.
Little change in temperature is expected through the period. In
fact, look for a slight increase in temperature through the
period, especially daytime, with greater insolation by Thursday
and heights/temperatures aloft increasing to well above normal
levels for the first of October. High temperatures will range
from the 70s west to the lower 80s east with low temperatures
only in the upper 50s to mid 60s for the most part, averaging a
good 10-15 degrees above normal through the period. Dewpoints in
the 60s, at least through the first half of the week, are also
abnormally high for the first of October.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 250 PM EDT Sunday...
Key Messages:
1). Mainly dry weather conditions expected through this period.
2). Cooler nights, but continued mild to warm afternoons.
3). Continuing to watch the Gulf of Mexico closely by the
weekend into early next week for possible tropical development.
The extended period becomes more problematic as an area of
disturbed weather once again developing across the central Gulf
of Mexico. This will become more of a concern late in the
weekend into early next week.
Friday looks dry with a broad subtropical ridge dominating the
mid-latitudes of the U.S. from west to east across much of the
U.S. Stronger westerlies are evident to the north along the
Canadian border with the aforementioned disturbance noted in the
Gulf. By Saturday, for now at least, it appears the westerlies
will dig far enough south to push a weak frontal boundary
through the Mid-Atlantic region on Saturday. Limited moisture
and dynamics appear available, but scattered showers may
accompany the front, especially along/north of I-64.
Beyond Saturday, many questions remain and will be largely
dependent on tropical developments. For now, am only indicating
a slight chance of showers. Confidence in the forecast beyond
Friday is quite low.
Little change expected in temperatures through the period.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low Confidence in Precipitation Probabilities,
- Low Confidence in Wind Direction and Speed.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 640 PM EDT Sunday...
An upper low and what remains of Helene were centered just west
of the region. Easterly winds were providing moisture for
scattered showers this evening. Periods of -RA/RA will continue
overnight and through Monday. Ceilings/some visibilities range
from MVFR to IFR at the local terminals, and will lower to below
1 kft for all terminals. Little improvement expected tomorrow
with the upper low in the vicinity and periods of -RA/RA.
Hopefully by Monday afternoon sites will have improved to MVFR,
but this will be harder in the mountains.
Winds through the period will be light and mainly out of the
east to southeast.
Confidence high for the aviation forecast.
Due to a power outage, no data is coming from the BLF ASOS.
AMD NOT SKED has been added to that TAF.
EXTENDED AVIATION OUTLOOK...
Scattered showers remain in the forecast through Tuesday which
may result in MVFR ceilings and visibilities.
Flight conditions should improve Wednesday and Thursday as a
cold front crosses the area.
&&
.EQUIPMENT...
As of 1120 AM EDT Sunday...
A power outage has resulted in missing data from the Bluefield
ASOS (KBLF).
The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.
The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.
The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 6 AM EDT Monday for VAZ018>020-022>024-034-
035.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/SH/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH/WP
EQUIPMENT...AMS/WPHazardous weather outlook, Sep 29, 11:55 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1155 AM EDT Sun Sep 29 2024 VAZ018>020-022>024-034-035-301600- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- 1155 AM EDT Sun Sep 29 2024 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-015-044-058-059-301600- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Grayson-Pittsylvania-Halifax-Charlotte- 1155 AM EDT Sun Sep 29 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered showers are expected today into tonight. Although rainfall amounts are expected to remain light, isolated excessive runoff is possible for areas that received heavy rainfall and flooding from Helene. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ010>014-016-017-032-033-043-045>047-WVZ042>044-507-508-301600- Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Patrick-Franklin- Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1155 AM EDT Sun Sep 29 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and isolated thunderstorms may result in areas of locally heavy rainfall this afternoon and tonight. Localized flash flooding concerns are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and isolated thunderstorms may result in areas of locally heavy rainfall this afternoon and tonight. Localized flash flooding concerns are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 29, 4:10 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Sun Sep 29 2024
VAZ058-292100-
Halifax VA-
410 PM EDT Sun Sep 29 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN HALIFAX COUNTY THROUGH 500 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ingram, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ingram...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 7909 3674 7916 3697 7910 3681 7886
TIME...MOT...LOC 2009Z 201DEG 8KT 3677 7909
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Sep 29, 6:47 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Sun Sep 29 2024
VAZ044-292315-
Pittsylvania VA-
647 PM EDT Sun Sep 29 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PITTSYLVANIA COUNTY AND
THE CITY OF DANVILLE THROUGH 715 PM EDT...
At 647 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Pittsville to Westover
Hills. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Chatham...
Gretna...
Blairs...
Callands...
Dry Fork...
and Ringgold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3697 7960 3701 7949 3701 7947 3703 7945
3707 7934 3661 7923 3654 7956
TIME...MOT...LOC 2247Z 217DEG 14KT 3696 7950 3663 7945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Sep 29, 7:20 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
720 PM EDT Sun Sep 29 2024
VAZ044-292345-
Pittsylvania VA-
720 PM EDT Sun Sep 29 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PITTSYLVANIA COUNTY AND
THE EASTERN CITY OF DANVILLE THROUGH 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Gretna to near
Ringgold. Movement was north at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Hurt...
Chatham...
Gretna...
Blairs...
Java...
and Dry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 7948 3711 7926 3665 7919 3664 7920
3654 7937 3654 7939
TIME...MOT...LOC 2320Z 193DEG 19KT 3702 7935 3660 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:58 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 7 more | 17 hr |
| Sep 29, 3:14 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 31 min |
| Sep 29, 3:16 PM EDT | Tornado Warning | RNK | Franklin, Henry | 29 min |
| Sep 29, 3:22 PM EDT | Tornado Warning | RNK | Henry, Pittsylvania | 23 min |
| Sep 29, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Sep 29, 3:37 PM EDT | Tornado Warning | RNK | Henry | 23 min |
| Sep 29, 3:42 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 33 min |
| Sep 29, 3:46 PM EDT | Tornado Warning | RNK | Henry, Pittsylvania | 29 min |
| Sep 29, 3:46 PM EDT | Tornado Warning | RNK | Franklin | 29 min |
| Sep 29, 3:58 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 32 min |
| Sep 29, 4:04 PM EDT | Tornado Warning | RNK | Pittsylvania | 26 min |
| Sep 29, 4:10 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Sep 29, 4:15 PM EDT | Tornado Warning | RNK | Franklin | 30 min |
| Sep 29, 4:25 PM EDT | Tornado Warning | RNK | Pittsylvania | 35 min |
| Sep 29, 4:27 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 33 min |
| Sep 29, 4:40 PM EDT | Tornado Warning | RNK | Franklin | 35 min |
| Sep 29, 4:53 PM EDT | Tornado Warning | RNK | Henry | 37 min |
| Sep 29, 5:01 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Sep 29, 5:12 PM EDT | Tornado Warning | RNK | Franklin | 33 min |
| Sep 29, 5:36 PM EDT | Flash Flood Warning | RNK | Floyd, Patrick | 3 hr |
| Sep 29, 6:47 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 28 min |
| Sep 29, 7:20 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.